Antipsychotics and Lorazepam During Delirium: Are We Harming Older Patients? A Real-Life Data Study
Background: Delirium affects approximately one out of three older hospitalized patients and is associated with poor clinical outcomes. Approaches used to manage delirium consist of non-pharmacological and pharmacological interventions. Antipsychotics and lorazepam are commonly used to treat symptoms of delirium, but conflicting data exist on the effect of these drugs on the outcomes of delirium. Objective: The aim of this study was to investigate whether the use of antipsychotics, with or without lorazepam, increases the risk of prolonged hospital stay, post-discharge institutionalization, and in-hospital mortality in older patients with delirium. Methods: In this retrospective chart review study, we included acutely ill patients aged ≥ 65 years who were admitted to a geriatric ward and diagnosed with delirium. Patients were stratified into three groups based on whether or not they received antipsychotics and lorazepam to manage delirium: (0) no antipsychotics; (1) antipsychotics only; and (2) antipsychotics plus lorazepam. Length of hospital stay (LOS) and frequencies of post-discharge institutionalization and in-hospital mortality were compared. Results: In total, 212 patients with delirium were included (mean age 81.9 ± 5.6 years); 40 did not receive antipsychotics (18.9%), 123 received antipsychotics only (58.0%) and 49 received antipsychotics and lorazepam (23.1%). There was a trend to a longer LOS in patients who received both antipsychotics and lorazepam (median LOS group 0 = 8.0 days, group 1 = 10.0 days, and group 2 = 12.0 days). Furthermore, trends to a higher incidence of post-discharge institutionalization and in-hospital mortality were observed in patients who received both treatments (institutionalization group 0 = 45.0%, group 1 = 59.3%, group 2 = 81.6%; and in-hospital mortality group 0 = 7.5%, group 1 = 10.6%, group 2 = 16.3%). Conclusion: The use of antipsychotics, with or without lorazepam, during delirium is associated with increased risks of poor outcomes. These findings suggest that clinicians should be cautious about routine prescribing of these drugs to older patients with delirium. Further investigation is needed to clarify this association.
|Drugs and Aging|
|Organisation||Department of Internal Medicine|
Egberts, A. (Angelique), Alan, H. (Hava), Ziere, G, & Mattace Raso, F.U.S. (2020). Antipsychotics and Lorazepam During Delirium: Are We Harming Older Patients? A Real-Life Data Study. Drugs and Aging. doi:10.1007/s40266-020-00813-7